Alert archive / Kansas / Wind Chill Advisories in 2012

Wind Chill Advisory 2, NWS Goodland, KS

December 10, 20126 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Dec 10, 2012, 3:42 AM CST for 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2012, 3:42 AM CST (09:42 UTC)
Expired
Dec 10, 2012, 9:00 AM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WWUS43 KGLD 100942
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
242 AM MST MON DEC 10 2012


KSZ001>003-013>015-NEZ079>081-101500-
/O.NEW.KGLD.WC.Y.0002.121210T0942Z-121210T1500Z/
CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-SHERIDAN-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
GOODLAND...COLBY...HOXIE...BENKELMAN...TRENTON...MCCOOK
242 AM MST MON DEC 10 2012 /342 AM CST MON DEC 10 2012/

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST /9 AM CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM MST /9 AM CST/ THIS
MORNING. 

* TIMING/DURATION...DANGEROUS WIND CHILLS WILL CONTINUE THROUGH 8
  AM MST (9 AM CST)

* OTHER IMPACTS...WIND CHILLS AROUND 15 DEGREES BELOW ZERO WILL BE
  COMMON ACROSS THE AREA THIS MORNING. TO PROTECT AGAINST FROST
  BITE...WEAR A HAT AND GLOVES IF OUTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

JRM
1 follow-up statement
773 
WWUS43 KGLD 101457
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
757 AM MST MON DEC 10 2012

KSZ001>003-013>015-NEZ079>081-101600-
/O.EXP.KGLD.WC.Y.0002.000000T0000Z-121210T1500Z/
CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-SHERIDAN-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
GOODLAND...COLBY...HOXIE...BENKELMAN...TRENTON...MCCOOK
757 AM MST MON DEC 10 2012 /857 AM CST MON DEC 10 2012/

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST /9 AM CST/ THIS
MORNING...

WIND CHILL VALUES WILL GRADUALLY IMPROVE AS TEMPERATURES RISE
INTO THE TEENS BY MID MORNING AND THE 30S FOR AFTERNOON HIGHS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 11:41 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Dec 9, 11:41 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1041 PM MST SUN DEC 9 2012

.UPDATE...
ISSUED AT 1036 PM MST SUN DEC 9 2012

HAD TO NUDGE MINS DOWN A LITTLE MORE IN THE WESTERN PORTION OF THE AREA.

UPDATE ISSUED AT 743 PM MST SUN DEC 9 2012

JUST COMPLETED AN UPDATE. LOWERED MIN TEMPERATURES ACROSS MOST OF
THE AREA. SOME LOCATIONS...MAINLY THE NORTHEAST HALF OF THE AREA
ARE RUNNING A LITTLE COOLER THAN WHAT GUIDANCE/FORECAST GRIDS HAD.
THIS ALONG WITH THE WINDS WILL PRODUCE WIND CHILL READINGS TO VERY
NEAR WIND CHILL ADVISORY CRITERIA. WILL CONTINUE TO MONITOR THIS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM MST SUN DEC 9 2012

COLD SURFACE HIGH PRESSURE MOVES ACROSS THE CENTRAL HIGH PLAINS
REGION OVERNIGHT WITH SUBSIDENCE BEHIND THE EXITING UPPER TROUGH.
WITH DEW POINTS IN THE LOWER SINGLE DIGITS BELOW ZERO MOVING INTO THE
REGION...SKIES BECOMING MOSTLY CLEAR OVERNIGHT...AND WINDS
DECREASING...EXPECT OVERNIGHT LOWS TONIGHT TO FALL TO THE LOWEST
VALUES OF THE SEASON.  LOWS WILL BE IN THE ZERO TO 5 DEGREE ABOVE
ZERO RANGE. ISOLATED LOCATIONS MAY SEE BELOW ZERO TEMPERATURES.

THE COLD AIR WILL BEGIN MOVING OUT OF THE REGION ON MONDAY AS
SURFACE WINDS TURN WEST TO NORTHWEST WITH NORTHWEST FLOW ALOFT AHEAD
OF THE NEXT TROUGH TO SWEEP EAST OF THE ROCKIES AND ACROSS THE HIGH
PLAINS MONDAY NIGHT/EARLY TUESDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 214 PM MST SUN DEC 9 2012

FOR MONDAY NIGHT THROUGH TUESDAY NIGHT DRY CONDITIONS CONTINUE.
ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE AREA MONDAY
NIGHT.  HOWEVER MOST OF THE LIFT ASSOCIATED WITH THE TROUGH WILL BE
WELL SOUTH AND WEST OF THE AREA DURING THE NIGHT.  DESPITE MORE
MOISTURE ACCOMPANYING THE TROUGH...THERE WILL ONLY BE ENOUGH LIFT TO
GENERATE CLOUD COVER.

TUESDAY ISENTROPIC LIFT DEVELOPS OVER THE EASTERN HALF OF THE AREA
BEHIND THE DEPARTING TROUGH.  THE TWO LIMITING FACTORS WILL BE THE
RATHER GRADUAL LIFT ALONG THE ISENTROPIC SURFACES AND THE SHALLOW
MOIST LAYER...ONLY 50MB OR SO.  THE LIFT WILL LIKELY DEVELOP SOME
CLOUD COVER BEHIND THE TROUGH DURING THE DAY AND INTO THE
EVENING...WITH CLOUD COVER DECREASING TOWARD THE EAST AS AN UPPER
LEVEL RIDGE BUILDS IN FROM THE WEST.

FOR THE WEDNESDAY THROUGH SUNDAY PERIOD AN UPPER LEVEL LONG WAVE
RIDGE WILL DOMINATE THE WEATHER PATTERN FOR MOST OF THE WEEK.
FRIDAY A SHORT WAVE UPPER LEVEL TROUGH WILL MOVE ACROSS THE 4
CORNERS REGION AND LIFT NORTHEAST TOWARD THE AREA.  THE TROUGH WILL
PASS OVER THE AREA FRIDAY NIGHT INTO SATURDAY.  MODELS HAVE COME
INTO BETTER AGREEMENT WITH THE SPEED OF THE TROUGH COMPARED TO THE
LAST MODEL RUN...AND HAVE THE TROUGH DEEPENING MORE OVER THE DESERT
SOUTHWEST THAN THIS TIME YESTERDAY.  HOWEVER THE TROUGH IS STILL
LIFTING NORTHEAST TOO EARLY...PLACING IT TOO FAR SOUTH FOR THE AREA
TO REALLY BENEFIT FROM ANY PRECIPITATION.  THE LEFT EXIT OF THE
500MB JET MOVES OVER/NEAR THE EASTERN HALF OF THE AREA...DEPENDING
ON THE MODEL OF CHOICE.  CURRENTLY HAVE SLIGHT CHANCES FOR THE
EASTERN HALF OF THE AREA FRIDAY NIGHT...WITH CHANCES DECLINING
TOWARD THE EAST SATURDAY AS THE TROUGH DEPARTS.  ANOTHER SHORT WAVE
TROUGH WILL MOVE INTO THE AREA EARLY NEXT WEEK...OFFERING ANOTHER
SHOT AT PRECIPITATION.  WILL LEAVE PRECIPITATION CHANCES OUT FOR NOW
DUE TO LARGE DIFFERENCES WITH THE TIMING OF THE TROUGH.

TEMPERATURES AHEAD OF THE UPPER LEVEL TROUGH WILL BE ABOVE NORMAL...WITH
NEAR NORMAL VALUES BEHIND A COLD FRONT THAT MOVES THROUGH FRIDAY NIGHT.FOR
MONDAY NIGHT THROUGH TUESDAY NIGHT DRY CONDITIONS CONTINUE. ANOTHER
UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE AREA MONDAY
NIGHT. HOWEVER MOST OF THE LIFT ASSOCIATED WITH THE TROUGH WILL BE
WELL SOUTH AND WEST OF THE AREA DURING THE NIGHT. DESPITE MORE
MOISTURE ACCOMPANYING THE TROUGH...THERE WILL ONLY BE ENOUGH LIFT
TO GENERATE CLOUD COVER.

TUESDAY ISENTROPIC LIFT DEVELOPS OVER THE EASTERN HALF OF THE AREA
BEHIND THE DEPARTING TROUGH.  THE TWO LIMITING FACTORS WILL BE THE
RATHER GRADUAL LIFT ALONG THE ISENTROPIC SURFACES AND THE SHALLOW
MOIST LAYER...ONLY 50MB OR SO.  THE LIFT WILL LIKELY DEVELOP SOME
CLOUD COVER BEHIND THE TROUGH DURING THE DAY AND INTO THE
EVENING...WITH CLOUD COVER DECREASING TOWARD THE EAST AS AN UPPER
LEVEL RIDGE BUILDS IN FROM THE WEST.

FOR THE WEDNESDAY THROUGH SUNDAY PERIOD AN UPPER LEVEL LONG WAVE
RIDGE WILL DOMINATE THE WEATHER PATTERN FOR MOST OF THE WEEK.
FRIDAY A SHORT WAVE UPPER LEVEL TROUGH WILL MOVE ACROSS THE 4
CORNERS REGION AND LIFT NORTHEAST TOWARD THE AREA.  THE TROUGH WILL
PASS OVER THE AREA FRIDAY NIGHT INTO SATURDAY.  MODELS HAVE COME
INTO BETTER AGREEMENT WITH THE SPEED OF THE TROUGH COMPARED TO THE
LAST MODEL RUN...AND HAVE THE TROUGH DEEPENING MORE OVER THE DESERT
SOUTHWEST THAN THIS TIME YESTERDAY.  HOWEVER THE TROUGH IS STILL
LIFTING NORTHEAST TOO EARLY...PLACING IT TOO FAR SOUTH FOR THE AREA
TO REALLY BENEFIT FROM ANY PRECIPITATION.  THE LEFT EXIT OF THE
500MB JET MOVES OVER/NEAR THE EASTERN HALF OF THE AREA...DEPENDING
ON THE MODEL OF CHOICE.  CURRENTLY HAVE SLIGHT CHANCES FOR THE
EASTERN HALF OF THE AREA FRIDAY NIGHT...WITH CHANCES DECLINING
TOWARD THE EAST SATURDAY AS THE TROUGH DEPARTS.  ANOTHER SHORT WAVE
TROUGH WILL MOVE INTO THE AREA EARLY NEXT WEEK...OFFERING ANOTHER
SHOT AT PRECIPITATION.  WILL LEAVE PRECIPITATION CHANCES OUT FOR NOW
DUE TO LARGE DIFFERENCES WITH THE TIMING OF THE TROUGH.

TEMPERATURES AHEAD OF THE UPPER LEVEL TROUGH WILL BE ABOVE
NORMAL...WITH NEAR NORMAL VALUES BEHIND A COLD FRONT THAT MOVES
THROUGH FRIDAY NIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1036 PM MST SUN DEC 9 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. LIGHT WEST WINDS
WILL INCREASE DURING THE MORNING AFTER THE SUN COMES UP AND BECOME
GUSTY UNTIL LATE IN THE AFTERNOON. EVEN THOUGH CEILINGS WILL BE
VFR...CEILINGS WILL BEGIN TO LOWER LATE IN THE AFTERNOON INTO THE
EVENING HOURS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...LOCKHART
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Dec 9, 9:03 PM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MST SUN DEC 9 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
803 PM MST SUN DEC 9 2012 /903 PM CST SUN DEC 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

WIND CHILL READINGS WILL DROP INTO THE 10 BELOW ZERO TO 15 BELOW
ZERO RANGE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...WIND CHILL READINGS BETWEEN 10 BELOW ZERO AND 15 BELOW ZERO
WILL OCCUR THROUGH MID MORNING. AFTER THAT GUSTY WESTERLY WINDS AND
DRY CONDITIONS WILL CREATE AN ELEVATED FIRE DANGER DURING THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

Nearby

Wind Chill Advisories in Kansas, 2012Wind Chill Advisories in Nebraska, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.